Endocrine Abstracts (2019) 65 P154 | DOI: 10.1530/endoabs.65.P154

Checkpoint inhibitors and immune related diabetes mellitus: a case series

Ahmed Hanafy, Khyatisha Seejore, Nikolaos Kyriakakis, Ahmed Al-Qaissi, Saifuddin Kassim, Maria Marples & Robert D Murray


Leeds Teaching Hospitals NHS Trust, Leeds, UK


Introduction: Checkpoint inhibitors (CPi) are finding a place in the treatment algorithm of an increasing number of cancers. Immune-related (ir) endocrinopathies are frequent side-effects. Diabetes mellitus (irDM) is infrequent, but often presents acutely and can be potentially life-threatening There are ˜60–70 cases characterising irDM in the literature. We describe 4 cases of irDM to add to the understanding of this condition. All four patients were undergoing treatment for stage 3C or metastatic melanoma. None had a personal or family history of diabetes. Three of the patients received combination therapy with a CTLA4 and PD1 inhibitor (ipilimumab 3 mg/kg and nivolumab 1 mg/kg), and the additional patient received single agent anti-PD1 therapy (pembrolizumab). The age of the patients ranged from 57 to 72 years, and three were male. Clinical presentation of irDM occurred at a variable time point following initiation of CPi therapy (13, 21, 36, and 37 weeks). All presented with classical symptoms of diabetes (osmotic symptoms/weight loss +/− vomiting). Three of the four cases fulfilled the criteria for diabetes ketoacidosis at presentation. The fourth case showed evidence of ketosis, but just failed to meet the criteria for acidosis. Plasma glucose levels ranged 28.7–30.3 mmol/l, and HbA1c values were 66, 68, 71, and 100 mmol/mol. All were managed according to the local DKA protocol, and on resolution were changed to a maintenance basal-bolus insulin regimen. Anti-GAD antibodies were negative in three of the four cases. One patient had previously developed both ir-hepatitis and ir-hypophysitis, and a further patient a ir-destructive thyroiditis.

Conclusion: IrDM presents acutely with clinical and biochemical features of insulin deficiency that require insulin treatment. Combined anti-CTLA4 and PD1 therapy represents the greatest risk, with PD1 monotherapy representing a lower but significant risk. Patients should be educated in respect to this side-effect, and to present acutely to medical care should symptoms occur.

Article tools

My recent searches

No recent searches.